Heavy Rain, Becker
- When
- August 12, 4:00 PM CST to 6:00 PM CST
- Where
- Becker County, 0.47 mi W of Callaway
- Reported by
- Public
- Coordinates
- 46.980, -95.910
The observer measured 3.00 inches of rain over a two hour period.
An area of surface low pressure tracked from near Cooperstown (ND) in the early afternoon to near Detroit Lakes (MN) by early evening. Abundant sunshine along and south of this line contributed to a healthy amount of instability through the afternoon into the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of surface low pressure tracked from near Cooperstown (ND) in the early afternoon to near Detroit Lakes (MN) by early evening. Abundant sunshine along and south of this line contributed to a healthy amount of instability through the afternoon into the evening. Thunderstorms flared up by mid afternoon in the New Rockford (ND) area and tracked southeast to near Fergus Falls (MN) by early evening, producing some large hail, damaging winds, and heavy amounts of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 12, 1:09 PM CST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 209 PM CDT FRI AUG 12 2011 .SHORT TERM... /TONIGHT THROUGH MON/ FORECAST PROBLEM OF THE DAY WILL BE SEVERE THREAT LATE THIS AFTERNOON INTO MID EVENING. CURRENT WATER VAPOR SHOWS CLOSED UPPER LOW OVER WEST CENTRAL NORTH DAKOTA. THE 12Z GFS INITIALIZED SLIGHTLY BETTER THAN THE 12Z NAM ON THE POSITION OF THE UPPER LOW...AND THE 00Z ECMWF VERIFIED VERY WELL WITH THE LOWS 12Z POSITION. THE ECMWF BECOMES THE SLOWEST SOLUTION WITH THE PASSING OF THE UPPER LOW THROUGH MY EASTERN ZONES...THUS PREFER A GFS/ECMWF BLEND FOR TIMING. CURRENT RADAR SHOWING CONVECTION ENTERING DEVILS LAKE BASIN AT THE CURRENT TIME. THE FAR NORTHEAST HAS SEEN PLENTIFUL SOLAR TODAY...AND NOTHING MORE THAN THIN CIRRUS OVER THE SOUTHERN THIRD OF THE CWA. THUS TEMPS ACROSS THE SOUTH ARE 5 TO 10 DEGREES WARMER THAN MOST OF THE CLOUDED PORTION OF THE CWA. THERE WAS ALSO A WEDGE OF MOSTLY CLEAR SKIES UP THE SHEYENNE VALLEY INTO DVL THROUGH NOONTIME...SO TEMPS IN THIS REGION HAVE ALSO CLIMBED INTO THE LOWER 70S. CURRENT SPC MOST UNSTABLE CAPES SHOW 2K J/KG JUST WEST OF RANSOM/SARGENT COUNTIES...EXTENDING UP THROUGH EDDY AND FOSTER. LATE AFTERNOON THROUGH EARLY EVENING...INSTABILITY SHOULD SHIFT EASTWARD INTO SHEYENNE AND SOUTHERN VALLEY AS UPPER LOW APPROACHES AND HEATING CONTINUES. WEAK SFC CONVERGENCE BNDRY EXTENDING FROM CENTRAL ND INTO WEST CENTRAL MN...COUPLED WITH SHARP VORT MAX MOVING INTO EASTERN ND...WILL PROVIDE SUFFICIENT LIFT DESPITE LACKING ANY 0 TO 6 KM BULK SHEAR. WILL ONLY NEED CORES FROM 23K TO 25K FOR QUARTER SIZED HAIL...SO A FEW SEVERES LATE THIS AFTN INTO EARLY EVENING ARE LIKELY. ANOTHER CONCERN WILL BE A FEW TORNADOES AS THE UPPER LOW PASSES OVER...WITH COLD CORE FUNNEL POTENTIAL IN THIS TYPE OF SETUP. SEVERE WATCH OUT FOR MOST OF EASTERN NORTH DAKOTA...WITH HAIL THE PRIMARY THREAT...THROUGH 01Z. LATEST MODEL RUNS SHOWING UPPER LOW OVER SOUTHERN VALLEY AT 06Z...AND INTO THE ALEXANDRIA AREA BY 12Z. THUS HAVE KEPT SOME POPS IN BEYOND 12Z WITH THE MODELS TRENDING SLOWER EACH RUN. SAT THROUGH MON...WITH EXCEPTION OF SOME LINGERING SHOWERS IN THE SOUTHEAST SATURDAY MORNING...EXPECT HIGH PRESSURE TO MOVE OVER THE AREA AND DOMINATE THE WEATHER PATTERN THIS WEEKEND. SHOULD GENERALLY SEE DAYTIME HIGHS IN THE MID 70S. RETURN FLOW WILL SETUP MONDAY AND TEMPS WILL NEAR THE 80 MARK. .LONG TERM... /MON NIGHT THROUGH THURSDAY/ THE EARLY PART OF THE PERIOD STILL LOOKS WET. THE MODELS ARE STILL INDICATING SURFACE LOW PRESSURE IN THE WESTERN DAKOTAS WILL PROGRESS EASTWARD AND BRING SHOWERS AND THUNDERSTORMS TO THE FA. INCREASED POPS DUE TO THIS MODEL TO MODEL CONTINUITY THROUGH THE TUESDAY TIMEFRAME. THE MODELS HAD BEEN INDICATING THAT THE SURFACE LOW PRESSURE WOULD SLOWLY MOVE THROUGH THE NORTHERN PLAINS...AS WELL AS AN UPPER LEVEL TROUGH/LOW THAT WILL MOVE EAST ALONG THE CANADIAN BORDER. HOWEVER...THE LATEST 12Z GFS AND GEM RUNS BRING THOSE FEATURES THROUGH THE NORTHERN PLAINS CONSIDERABLY FASTER THAN PREVIOUS RUNS. THOUGHT THE POPS WEDNESDAY NIGHT AND THURSDAY WERE TOO HIGH SINCE DUE TO THE DRIER GFS AND GEM...SO LOWERED POPS FOR THOSE PERIODS. DAILY HIGH TEMPERATURES DURING THIS PERIOD SHOULD BE NEAR OR SLIGHTLY BELOW NORMAL. && .AVIATION... VFR CIGS AND VSBYS ARE FORECASTED THROUGH SATURDAY MORNING. HOWEVER...THERE IS THE THREAT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND THROUGH THIS EVENING. IT IS DIFFICULT TO DETERMINE TIMING AND LOCATION MUCH IN ADVANCE DUE TO THE SCATTERED NATURE OF THE STORMS. WILL FORECAST TIMING AS BEST AS POSSIBLE. MVFR VSBYS AND CIGS ARE POSSIBLE IF THUNDERSTORMS DIRECTLY HIT ANY TAF SITES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER/GROCHOCINSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT FRI AUG 12 2011 NDZ014-015-024-026>030-038-039-049-052-053-131930- BENSON-RAMSEY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES- CASS-RANSOM-SARGENT-RICHLAND- 230 PM CDT FRI AUG 12 2011 ...SEVERE THUNDERSTORM WATCH UNTIL 8 PM THIS EVENING... .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 8 PM THIS EVENING. A STRONG UPPER LEVEL WAVE WILL MOVE INTO EASTERN NORTH DAKOTA THIS AFTERNOON AND RESULT IN THUNDERSTORMS ACROSS PORTIONS OF EASTERN NORTH DAKOTA. HEAVY RAIN AND LARGE HAIL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORMS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED. MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-016-054-131930- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-EASTERN WALSH-WESTERN WALSH- 230 PM CDT FRI AUG 12 2011 .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS PORTIONS OF WEST CENTRAL AND NORTHWEST MINNESOTA. LOCALLY HEAVY RAINFALL AND SMALL HAIL ARE POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL MINNESOTA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL MINNESOTA THIS EVENING. LARGE HAIL AND AN ISOLATED TORNADO ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORMS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS PROBABLE. SPEICHER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 329 PM CDT FRI AUG 12 2011 NDZ024-026-028-038-049-122130- BARNES ND-EDDY ND-GRIGGS ND-NELSON ND-RANSOM ND- 329 PM CDT FRI AUG 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANSOM...SOUTHWESTERN NELSON...GRIGGS...SOUTHEASTERN EDDY AND WESTERN BARNES COUNTIES UNTIL 430 PM CDT... AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES SOUTHEAST OF NEW ROCKFORD TO 31 MILES SOUTH OF JAMESTOWN...MOVING TO THE NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. THE STORMS WILL BE NEAR... URBANA AROUND 355 PM CDT. WIMBLEDON AROUND 400 PM CDT. ECKELSON AROUND 410 PM CDT. SUTTON AROUND 415 PM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN NORTH DAKOTA MILE MARKER 272 AND NORTH DAKOTA MILE MARKER 295... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ROGERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 352 PM CDT FRI AUG 12 2011 MNZ005-122115- ROSEAU MN- 352 PM CDT FRI AUG 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEAU COUNTY UNTIL 415 PM CDT... AT 345 PM CDT...THE PUBLIC REPORTED A FUNNEL ABOUT 7 MILES SOUTH OF ROSEAU WITHIN A LINE OF STORMS EXTENDING FROM 8 MILES EAST OF ROSEAU TO 10 MILES SOUTH OF ROSEAU...MOVING TO THE SOUTHEAST AT 5 MPH. THE ENVIRONMENT DOES NOT SUPPORT THE DEVELOPMENT OF TORNADOES...BUT PLEASE CONTINUE TO REPORT ANY FUNNEL SIGHTINGS TO YOUR LOCAL LAW ENFORCEMENT OR NATIONAL WEATHER SERVICE. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORMS. THE STORMS WILL BE NEAR... WANNASKA AND PENCER AROUND 415 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. GROCHOCINSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 421 PM CDT FRI AUG 12 2011 NDZ026-027-122145- GRAND FORKS ND-NELSON ND- 421 PM CDT FRI AUG 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NELSON AND SOUTHWESTERN GRAND FORKS COUNTIES UNTIL 445 PM CDT... AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES WEST OF NORTHWOOD...OR 33 MILES WEST OF GRAND FORKS...MOVING TO THE WEST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... LOGAN CENTER AROUND 430 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GROCHOCINSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 425 PM CDT FRI AUG 12 2011 NDZ014-015-024-026-028-122200- BENSON ND-EDDY ND-GRIGGS ND-NELSON ND-RAMSEY ND- 425 PM CDT FRI AUG 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN RAMSEY... SOUTHWESTERN NELSON...EXTREME NORTHWESTERN GRIGGS...NORTHEASTERN EDDY AND EXTREME SOUTHEASTERN BENSON COUNTIES UNTIL 500 PM CDT... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 13 MILES WEST OF MCVILLE...OR 31 MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... TOLNA AROUND 450 PM CDT. WARWICK...STUMP LAKE AND HAMAR AROUND 500 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GROCHOCINSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
436 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 8 W SHERBROOKE 47.46N 97.89W
08/12/2011 E0.75 INCH STEELE ND PUBLIC
&&
WBARRETTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 451 PM CDT FRI AUG 12 2011 NDZ028-029-122215- GRIGGS ND-STEELE ND- 451 PM CDT FRI AUG 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STEELE AND EASTERN GRIGGS COUNTIES UNTIL 515 PM CDT... AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 10 MILES SOUTHEAST OF FINLEY...OR 35 MILES NORTHEAST OF VALLEY CITY...MOVING TO THE NORTH AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... SHERBROOKE AROUND 505 PM CDT. FINLEY AROUND 515 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GROCHOCINSKI
The Fargo/Grand Forks radar (KMVX), 123 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
3 hail, 2 heavy rain. Local standard time, as filed.
The observer measured 3.00 inches of rain over a two hour period.
The thunderstorms dropped 4.70 inches of rain in about two hours.
Lots of 0.50 to 0.75 inch hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326977, 326984, 326976, 326989, 326985.